Probiotics for the Prevention of Antibiotic-Associated Diarrhea and Clostridium difficile
Eric A. Dietrich, PharmD, BCPS, and Kyle Davis, PharmD, BCPS
Dietrich EA, Davis K. Probiotics for the prevention of antibiotic-associated diarrhea and Clostridium difficile. Consultant. 2016:56(10):922, 924.
Antibiotic-associated diarrhea (AAD) and Clostridium difficile infections (CDI) are significant adverse effects associated with antibiotic use. The incidence of CDI, the most concerning of these adverse effects, has risen significantly since the turn of the century.1
Additionally, CDI is associated with significant morbidity and mortality, and the annual US cost associated with the infection approaches $2 billion.1
AAD, defined as unexplained diarrhea in patients receiving antibiotics, occurs in approximately 2% to 20% of patients on antibiotic regimens.2 This adverse effect may inhibit patients from completing appropriate treatment courses, which can potentially increase the risk of treatment failure. Even though limiting the use of broad-spectrum agents and avoiding antibiotics that are associated with high rates of diarrhea may help to limit CDI and AAD, these options frequently are not feasible.
In recent years, probiotics have emerged as a possible solution to guard against AAD and CDI. It has been theorized that these live microorganisms have a significant health benefit to those who take them. With respect to CDI and AAD, probiotics are thought to inhibit the disruption of gut flora caused by antibiotics.3 Given the benign nature of probiotics, their use has gained widespread popularity among patients and clinicians. However, this trend leads us to wonder how effective probiotics are and who should receive such treatment.
JS is a 53-year-old man with a history of hypertension and dyslipidemia who presents with concern for chest pain, shortness of breath, and a productive cough. A chest radiograph is ordered, which reveals right lower-lobe pneumonia. You inform JS that he has community-acquired pneumonia, and that your treatment plan includes a course of azithromycin. Upon discussion, he asks whether he should also take a probiotic to prevent gastrointestinal tract upset. How do you respond to JS?
The growing use of probiotics has been driven by results from several meta-analyses and systematic reviews. Results from these studies suggest that probiotics reduce the rate of AAD and CDI when concomitantly administered with antibiotic therapy. However, many of the studies included in these analyses studied different types of probiotics, and therefore the efficacy results cannot necessarily be generalized to all probiotics. Additionally, the benefit of probiotics is most commonly seen in the pediatric population. Moreover, the quality of the studies reviewing the efficacy of probiotics such as Lactobacillus species is quite poor, with the evidence rated as low to moderate at best.3,4
The PLACIDE trial5 (the biggest trial of its kind) was a randomized, double-blind, placebo-controlled study that attempted to evaluate the efficacy of a multistrain probiotic preparation of lactobacilli and bifidobacteria. Inpatients aged 65 or older who received one or more regimens of intravenous or oral antibiotics in the past 7 days or who were about to start antibiotics were randomly assigned to probiotic therapy or placebo. Patients were instructed to take the probiotic once daily for 21 days and then were evaluated for the occurrence of AAD and CDI at 8 weeks. The investigators found that the use of this particular probiotic formulation failed to reduce the incidence of AAD (10.8% of participants in the probiotic group vs 10.4% in the placebo group; odds ratio [OR], 1.04; 95% confidence interval [CI], 0.83-1.32; P = .72) and CDI (0.8% in the probiotic group vs 1.2% in the placebo group; OR, 0.70; 95% CI, 0.34-1.48; P = .35). However, this study, like many probiotic studies, had several limitations. First, the anticipated rate of AAD and CDI in the placebo arm was not met, and the study failed to reach power. Secondly, the probiotic was not initiated at the time of antibiotic initiation in all patients—a practice that is unlikely to reverse the effects of the antibiotic on the gut flora. Lastly and most notably, the researchers struggled to enroll patients due to an unwillingness to take additional medications.5
While probiotics appear to be an enticing option to protect against CDI and AAD, the efficacy and best use of these agents have yet to be determined. Currently, the Society for Healthcare Epidemiology of America and the Infectious Diseases Society of America do not advocate for the use of probiotics to prevent CDI due to a lack of high-quality evidence.6
While results of meta-analyses suggest the benefit of probiotics, many questions still remain: Which type of probiotic is most efficacious? How long should probiotics be continued? Should all patients receiving antibiotics receive probiotics?
Based on the current data, probiotics should be reserved for patients at highest risk of developing CDI and AAD (eg, patients receiving multiple antibiotics for long durations). Additionally, Lactobacillus rhamnosus GG appears to have the most data supporting its use. Such agents should be initiated upon antibiotic initiation and can be discontinued upon completion of therapy. Health care providers should seriously consider the potential burden and cost that probiotics may present to patients, because these factors may influence antibiotic adherence. Probiotics should not be utilized in immunocompromised patients, in whom they have been associated with infections such as bacteremia.
Given JS’s history, he likely does not require probiotic therapy, given that his risk of CDI and AAD is low. However, given the low risk of adverse drug reactions associated with probiotic use, if he is adamant about such therapy, he should be instructed to purchase a preparation containing L rhamnosus GG, strains of which have been associated with the highest level of efficacy.
Eric A. Dietrich, PharmD, BCPS, is a graduate of the University of Florida College of Pharmacy and completed a 2-year fellowship in family medicine where he was in charge of an anticoagulation clinic. He works for the College of Pharmacy and the College of Medicine at the University of Florida in Gainesville.
Kyle Davis, PharmD, BCPS, is a graduate of the University of Florida College of Pharmacy in Gainesville and completed a 2-year residency in internal medicine at Indiana University in Indianapolis. He is an internal medicine specialist at Ochsner Medical Center in Jefferson, Louisiana.
- Bagdasarian N, Rao K, Malani PN. Diagnosis and treatment of Clostridium difficile in adults: a systematic review. JAMA. 2015;313(4):398-408.
- Bartlett JG. Antibiotic-associated diarrhea. N Engl J Med. 2002;346(5):334-339.
- Szajewska H, Kołodziej M. Systematic review with meta-analysis: Lactobacillus rhamnosus GG in the prevention of antibiotic-associated diarrhoea in children and adults. Aliment Pharmacol Ther. 2015;42(10):1149-1157.
- Hempel S, Newberry SJ, Maher AR, et al. Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis. JAMA. 2012;307(18):1959-1969.
- Allen SJ, Wareham K, Wang D, et al. Lactobacilli and bifidobacteria in the prevention of antibiotic-associated diarrhoea and Clostridium difficile diarrhea in older inpatients (PLACIDE): a randomised, double-blind, placebo-controlled, multicentre trial. Lancet. 2013;382(9900):1249-1257.
- Cohen SH, Gerding DN, Johnson S, et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31(5):431-455.